Associations between gastrointestinal toxicity, micro RNA and cytokine production in patients undergoing myeloablative allogeneic stem cell transplantation
Pontoppidan, P.L., Jordan, K., Carlsen, A.L. et al.
Allogeneic hematopoietic stem cell transplantation (HSCT) is a procedure with a high risk of treatment related mortality. The primary aim of the present study was to examine associations between markers of gastrointestinal toxicity, markers of systemic inflammation, and plasma levels of microRNA (miRNA) -155 and -146a during the first month after HSCT. The secondary aim was to characterize the impact of the toxic-inflammatory response on the function of circulating leukocytes during immune recovery. Thirty HSCT patients were included. Gastrointestinal injury was monitored by toxicity scores, lactulose-mannitol test and plasma citrulline, as a measure of the enterocyte population. Nadir of citrulline and maximum of oral toxicity scores, intestinal permeability, CRP and plasma levels of IL-6 and IL-10 was seen at day +7 post-HSCT. miRNA-155 and mi-RNA-146a showed an inverse relation with significantly elevated miRNA-155 and decreased miRNA-146a levels, from day 0 to day +28 compared with pre-conditioning levels. Citrulline levels below the median at day +7 were associated with higher spontaneous production of IL-6 and TNF-α as well as higher in vitro stimulated production of IL-17A at day +21. This study is the first to demonstrate that toxic responses to chemotherapy are accompanied by differential regulation of miRNAs with opposing effects on immune regulation. We find that a proinflammatory miRNA profile is sustained during the first three weeks after the transplantation, indicating that these miRNAs may play a role in the regulation of the inflammatory environment during immune reconstitution after HSCT.
Pontoppidan, P.L., Jordan, K., Carlsen, A.L. et al. "Associations between gastrointestinal toxicity, micro RNA and cytokine production in patients undergoing myeloablative allogeneic stem cell transplantation" International Immunopharmacology (2015): 180–8